Eosinophilia and Fever with Levetiracetam: A Case Report

Alexander H. Flannery, Maria D. Willey, Melissa L. Thompson Bastin, Ketan P. Buch, Eric S. Bensadoun

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Levetiracetam is considered by many clinicians to be one of the most benign antiepileptic medications available. We report the case of a 24-year-old man presenting with seizures for which he was started on levetiracetam. Despite an extensive work-up and treatment of possible infectious and noninfectious issues, the patient remained intermittently febrile. When a marked peripheral eosinophilia was noted, the patient's levetiracetam was discontinued and phenytoin prescribed. The fever resolved within 24 hours, and the patient's eosinophilia count returned to normal limits following discharge back to his long-term care facility. We estimate the probability of this reaction related to levetiracetam as probable based on a score of 7 on the Naranjo scale. Clinicians should be aware of the possibility that levetiracetam may be an offending agent in a patient with unexplained fever and eosinophilia. These may be early signs of the progression to a more serious drug hypersensitivity reaction, such as drug rash, eosinophilia, and systemic symptoms (DRESS) syndrome.

Original languageEnglish
Pages (from-to)e131-e135
JournalPharmacotherapy
Volume35
Issue number8
DOIs
StatePublished - Aug 1 2015

Bibliographical note

Publisher Copyright:
© 2015 Pharmacotherapy Publications, Inc.

Keywords

  • eosinophilia
  • fever
  • levetiracetam

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Eosinophilia and Fever with Levetiracetam: A Case Report'. Together they form a unique fingerprint.

Cite this